Pennsylvania, 2008Lightning Strike in Pennsylvania, August 7, 2008
August 7, 2008 · NWS PHI · 1 event in 1 county or zone
An approaching secondary cold front helped trigger thunderstorms in southeast Pennsylvania on the evening of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching secondary cold front helped trigger thunderstorms in southeast Pennsylvania on the evening of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 1:11 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 7, 1:11 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EDT THU AUG 7 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST THIS
EVENING. HIGH PRESSURE WILL THEN BUILD OVER THE GREAT LAKES REGION
FRIDAY AND SPREAD SLOWLY EAST OVER THE REGION DURING THE WEEKEND
AND EARLY NEXT WEEK. AN AREA OF LOW PRESSURE IS FORECAST TO MOVE
THROUGH THE CAROLINAS ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A SHORT WAVE ALOFT WILL MOVE THROUGH THE REGION THIS EVENING AND
COULD BE ACCOMPANIED BY SOME SHOWERS AND TSTMS. SOME OF THE STORMS
COULD BE ACCOMPANIED BY GUSTY WINDS AND ANY STRONG TSTMS COULD
HAVE STRONGER WINDS AND POSSIBLY SOME HAIL. HOWEVER, DEWPOINTS
WERE MOSTLY IN THE 50S. WE ALSO HAD AN AREA OF CLOUDS MOVE
THROUGH FROM THE WEST THAT WERE ASSOCIATED WITH CONVECTION THAT
OCCURRED LAST NIGHT IN CENTRAL AND WESTERN PA. THE CLOUDS COMBINED
WITH THE LOWER DEWPOINTS WILL HELP LIMIT HOW UNSTABLE THE AIRMASS
GETS AND THEREBY LIMIT THE STRENGTH OF ANY CONVECTION. BUT EVEN
SO, WHENEVER YOU HAVE TSTMS AND A STRONG UPPER AIR SYSTEM
DEVELOPING, ISOLATED SVR ARE STILL POSSIBLE.
BEHIND THE SHORT WAVE, THE UPPER TROUGH WILL BE REFORMING OVER THE
NORTHEAST PART OF THE COUNTRY TONIGHT. THIS COOL AIR ALOFT, AS
IDENTIFIED BY THE CYCLONIC FLOW AND 500 MB HEIGHTS IN THE 560S, COULD
KEEP SOME SHOWERS OVER THE AREA THROUGH THE NIGHT.
IN GENERAL I USED A BLEND OF THE MAV/MET TEMPS SINCE THE MAV LOOK
TO HIGH CONSIDERING THE 1000-850 THCKNS BY MRNG.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE PATTERN LOOKS MORE LIKE SEPTEMBER RATHER THAN EARLY/MID AUGUST
AS 500 MB HEIGHTS ARE WELL BELOW NORMAL. EVEN THOUGH TEMPS WILL
DROP A BIT, THE CORE OF THE COOLER AIR MOVES BY TO THE NORTH WITH
ONLY REMNANTS OF THE COOLER AIR MAKING IT DOWN TO PHL. THE MAIN
EFFECT OF THE TROUGH WILL BE TO KEEP THE AIRMASS RELATIVELY DRY.
SHOWERS CANNOT BE RULED OUT, SINCE THE COOL AIR ALOFT WILL CAUSE
INSTABILITY, ESPECIALLY WHEN COMBINED WITH DAYTIME WARMTH. BUT IF
SHOWERS DEVELOP, THEY SHOULD STAY MOSTLY OVER THE NORTHERN AREAS
AS DOWNSLOPE FLOW SHOULD ALLOW LET ANY SHOWERS DISSIPATE AS THEY
MOVE TOWARD PHL.
IN GENERAL A BLEND OF THE MET/MAV TEMPS WERE USED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CONFIDENCE IS LOW FOR FCSTING PCPN IN THE EXTENDED SINCE WE WILL
BE UNDER TROUGHING ALOFT AND ANY SHORT WAVE COULD EVOLVE INTO A
WET PATTERN. THE MAIN PART OF CONFIDENCE IS THAT TEMPS SHOULD BE
BELOW NORMAL. MODELS DO NOT AGREE WITH EACH OTHER WITH THE TIMING
OR POSITION OF THE SHORT WAVES ALOFT OR EVEN THE CURVATURE OF THE
UPPER TROUGH. THEREFORE, FOLLOWING HPC GUIDANCE, WE KEPT THE FCST
GENERALLY DRY. SOME ISOLATED SHOWERS MAY OCCUR, BUT THE ONLY CHC
IN THE FCST IS WITH A AN ANTICIPATED AREA OF LOW PRESSURE MOVING
THROUGH THE CAROLINAS THAT MIGHT BRING ENOUGH MOISTURE THIS FAR
NORTH. SINCE CONFIDENCE IS LOW, I ONLY WENT FOR 30 POPS EVEN ON
WED. WITHOUT ANY OBVIOUS FRONTAL SYSTEMS OVER THE REGION, I
DECIDED TO LEAVE TSTMS OUT OF THE FCST AND ONLY OPT FOR SHWRS
WHERE PCPN IS FCST. HPC TEMPS HAVE BEEN ACCEPTED.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS OVER THE REGION THIS AFTERNOON BUT SOME SHOWERS AND
THUNDERSTORMS ARE MOVING ACROSS OUR NORTHERN BORDER AND ALSO ACROSS
THE SOUTHERN BORDER. AT THIS TIME HAVE INDICATED A CB IN THE LATE
EVENING PERIOD. THE FIRST LINE OF SHOWERS IS MOVING THROUGH AND
THERE IS SOME DOWNSLOPING(DRYING OUT) OVER CENTRAL PENNSYLVANIA
ATTM. HOWEVER AND AREA OF SHOWERS WILL REACH THE EASTERN SECTIONS
AND THEN THE SHORE LATER ON THIS EVENING. A MENTION OF A TEMPO CB IS
IN THE TAFS. OTHERWISE PRE-FALL LIKE UPPER FLOW CONTINUES TO SWEEP
ACROSS THE REGION PROVIDING NICE BLUE SKIES AND WILL KEEP THE
AIRMASS RELATIVELY DRY FOR SEVERAL DAYS. UNLIKE SUMMERTIME AIRMASS
STORMS WHICH ARE OBSCURED BY THE HAZE AND GRIT...ANY SHOWERS THAT
DEVELOP WILL EASILY BE SEEN IN THE COMPARATIVELY CLEAN AIR.
OUTLOOK...
SCATTERED TSTMS WILL BE POSSIBLE AGAIN FOR FRI AFTERNOON OR EVENING.
OTRW FAIR WX IS EXPECTED FOR THE NEXT FEW DAYS.
&&
.MARINE...
WEAK LOW PRESSURE WILL MOVE OFFSHORE TONIGHT ACCOMPANIED BY A FEW
SHOWERS AND THUNDERSTORMS. THE INCOMING AIRMASS HAS SOME EARLY SIGNS
OF FALL...WHILE THE WATER TEMPERATURES ARE FINALLY SHOWING READINGS
THAT ARE ABOVE 70. WITH THE WARMER SSTS AND A COOL AIRMASS COMING
IN OVERHEAD...POST FRONTAL...THE WINDS CAN MIX DOWN TO THE SURFACE
AND WE MAY SEE CONDITIONS ON THE EDGE OF SMALL CRAFT CRITERIA. IF IT
OCCURS AND THE COOLEST AIR NEARS THE COAST THAT COULD BE FRIDAY
AFTERNOON. BUT FOR NOW...WILL NOT ISSUE ANY ADVISORIES AT THIS TIME.
WEATHER WILL CONTINUE TO BE DICTATED BY AN OUT OF SEASON UPPER LEVEL
LOW ROTATING AROUND THE GREAT LAKES. EVERY SO OFTEN A WEAK
DISTURBANCE WILL MOVE THROUGH THE FLOW AND CAUSE ENOUGH INSTABILITY
TO DEVELOP SHOWERS AND POSSIBLY THUNDERSTORMS.
THE AREA JUST TO THE NORTH OF OUR COASTAL WATERS IS IN A SEVERE
THUNDERSTORM WATCH. CHECK THE NORTHERN WATERS IF YOU ARE HEADED
TOWARD THE RARITAN OR SOUTH SHORE OF LONG ISLAND.
WATER TEMPERATURES...
AFTER FREEZING FOR THE FIRST TWO MONTHS(JUNE 1.9 DEGREES BELOW AND
JULY 8.1 DEGREES BELOW NORMAL)...ALL OF THE WATER REPORTING SITES
ARE NOW AVERAGING OVER 70 DEGREES...SOME NEAR 75 DEGREES. THESE
TEMPERATURES SHOULD HOLD STEADY FOR SEVERAL DAYS BUT MAY COOL DOWN
SLIGHTLY WITH THE NEXT SOUTHWEST OR PARALLEL FLOW ALONG THE COAST.
THAT DOESNT LOOK LIKELY UNTIL SUNDAY OR MONDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Aug 7, 11:01 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1201 PM EDT THU AUG 7 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-081615-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1201 PM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND SOME MAY BE SEVERE. THE STORMS COULD CONTAIN STRONG
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-470-081615-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
1201 PM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND SOME MAY BE SEVERE. THE STORMS COULD CONTAIN STRONG
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 4:49 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 PM EDT THU AUG 7 2008
MDZ019-072245-
TALBOT MD-
549 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL AFFECT TALBOT COUNTY THROUGH 6:45 PM...
AT 545 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 25 MILES WEST OF EASTON...MOVING SOUTHEAST AT 25 TO 30
MPH. THE THUNDERSTORM WILL BE NEAR TILGHMAN ISLAND AROUND 605 PM...
OXFORD AROUND 625 PM...HAMBLETON AROUND 630 PM AND TRAPPE AROUND 635
PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL TO FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
Special weather statement, Aug 7, 6:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
712 PM EDT THU AUG 7 2008
MDZ012-015-020-072345-
CAROLINE MD-KENT MD-QUEEN ANNES MD-
712 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL AFFECT KENT...QUEEN ANNES...AND
CAROLINE COUNTIES...
AT 710 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 19 MILES NORTHWEST OF CENTREVILLE...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR ROCK HALL AROUND 715 PM...
LANGFORD...OVERTON...NEWTOWN AROUND 720 PM...OLD TOWN...CHESTERTOWN
AROUND 725 PM...CENTREVILLE...KINGSTOWN AND MORGNEC AROUND 730 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO, EXPECT
SMALL HAIL AND OCCASIONAL OR FREQUENT CLOUD TO GROUND LIGHTNING FROM
THIS STORM.
/ HUSSON
Special weather statement, Aug 7, 6:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT THU AUG 7 2008
DEZ001-MDZ008-012-080030-
CECIL MD-KENT MD-NEW CASTLE DE-
740 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL AFFECT CECIL...KENT AND NEW CASTLE
COUNTIES...
AT 738 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 22 MILES SOUTHWEST OF ELKTON...MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR BETTERTON AROUND 745 PM...HOLLYWOOD
BEACH AROUND 755 PM...CECILTON...CAYOTS AROUND 800 PM...
GALENA...CHESAPEAKE CITY AROUND 805 PM...SASSAFRAS...AND BOHEMIAS
MILLS AROUND 810 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
/ HUSSON
Lightning, Montgomery
- When
- August 7, 6:45 PM EST
- Where
- Montgomery County, 1.54 mi SSE of Kulpsville to 0.34 mi ESE of Montgomeryville
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.230, -75.316
Lightning strikes caused power outages and an apartment fire in eastern Montgomery County. In Montgomery Township, a lightning strike caused an apartment fire at the Avenel Apartments. The fire forced the evacuation of twenty-two apartments in the complex. The fire was contained to the kitchen area of a third floor apartment. Another lightning strike caused about 17,500 PECO Energy homes and businesses to lose power in Montgomery County. Lightning struck the North Wales substation on Sumneytown Road and tripped circuit breakers.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132039.